Reality or Myth: Touching Fentanyl Can Kill You
Fentanyl is a potent pain-relieving medication in the opioid class of drugs. It is similar in structure to morphine but is considered to be as much as 100 times more powerful. This medication is used to treat individuals with chronic severe pain or those dealing with pain following surgical procedures. In some cases, emergency medical personnel and first responders face coming into contact with this powerful medication. In recent times, the media has reported that coming into contact with this drug could potentially pose a serious hazard for these professionals. Can touching fentanyl kill you? This concept is becoming a commonly held belief that may make some professionals afraid to do their jobs, but is there any truth behind it?
Why is Fentanyl Feared?
This type of medication is extremely potent. It is often used only when a patient has built up a tolerance to other pain-relieving medications. Like other opioid pain relievers, it works by binding to the opioid receptors in the brain. This results in an increase in dopamine levels, which has a relaxing effect on the individual.
Where does the fear come into play with this type of medication? People can become fearful of this type of drug because they are aware of its potency. Additionally, people may fear it because they’re aware of the effects it can have on vital bodily functions. Since this type of medication affects dopamine levels and produces a relaxed state, it can also affect breathing patterns. Therefore, using too much of it could cause respiratory depression severe enough to eventually lead to coma or death.
Can Touching Fentanyl Lead to an Accidental Overdose?
News stories relaying an incidence of someone becoming ill after simply touching a drug such as this can create unnecessary worry or fear in many people. Emergency personnel never know what type of scene they may be entering when they respond to various incidents. It is only natural to expect news items such as this to be upsetting and create fear in the minds of individuals who do this type of work.
Rest assured, it is virtually impossible for someone to absorb enough Fentanyl through their skin to cause a serious overdose simply by touching it. Medical professionals and scientists confirm that not enough of the drug can be absorbed in this manner to create a life-threatening opioid overdose. Unfortunately, this is a myth that has continued to circulate in the media for some time. Medical professionals, emergency personnel, and laymen alike can be certain that simply touching fentanyl or other opioids will not result in harm to the average individual. There is no need for these individuals to be afraid of encountering these substances on the job.
Using Powerful Opioid Medications Safely
Potent pain-relieving medications such as those of the opioid class continue to have a use when it comes to treating severe pain, especially in those who no longer respond to weaker medications. However, these types of drugs are powerful and must be administered in the proper setting and with careful regard to using them correctly. Proper education on using these medications safely and under the supervision of a medical professional can reduce the risk of dependency, misuse, and overdose in many cases.
Due to the exceptionally powerful nature of the drug, many people have developed a fear of coming into contact with potent medications such as the one discussed here. However, can touching fentanyl really kill you? Fortunately, research seems to indicate that the chances of this occurring are extremely small. While there is always a need to deal with these substances in a responsible manner, there is no need for first responders and other professionals to fear accidentally touching the drug. It is crucial that we continue to promote a solid understanding of potent medications and teach patients to use them responsibly to avoid injury or overdose.
The Real Reasons Fentanyl Should be Feared
Please understand that this is not to indicate that there is nothing to fear about Fentanyl at all. This drug is highly potent and taking too much of it at one time can be extremely dangerous, even deadly. People are right to want to steer clear of this drug for the following reasons.
In Arizona, Other Drugs are Being Laced With Fentanyl
Fentanyl is being added to lots of other drugs, such as heroin and cocaine in an attempt to make them much more potent. This is happening right here in Arizona, and these drugs are being trafficked across the Arizona/Mexico border all the time.
According to The Daily Courier, U.S. Customs and Border Protection officers stated that they seized close to 300,000 pills that had been laced with Fentanyl. The pills were loaded into a pickup truck that was being driven by an American man through Nogales, Arizona.
They also found cocaine and heroin. The estimated street value of drugs the truck was carrying was about $1 million.
Unfortunately, this story is not isolated. There have been many reports of authorities finding Fentanyl-laced drugs. The sad part is that a lot of them do make it through and find their way into the hands of consumers.
Drug Dealers are Not Concerned About Overdoses
Maricopa County, Arizona reported that there were a total of 1,078 drug overdose deaths in 2019. Of course, this is just one county and therefore only a fraction of the amount of overdose deaths in the state that year. Opioids were responsible for the majority of these incidents and Fentanyl was implicated as having a role as well.
One would think that drug dealers would be upset about overdoses that were connected with their products. But the reality is that the exact opposite is true. Many dealers will lace some of their products with more dangerous substances for the purpose of causing overdoses. Their reason?
Because they believe that in doing so, word will get out that they have a much more potent product than their competition. This will, in turn, give their businesses a boost. This is a sobering thought and one that should drive more people to consider going to an Arizona drug rehab facility to recover if they are addicted.
Is Inhaling Fentanyl Dangerous?
There has been a lot of information out there about the risks of inhaling Fentanyl, and most of this has come from the DEA and first responders. The DEA has released some information that has only helped stir up public panic with regard to this drug. In one press release, they stated:
“Fentanyl can be absorbed through the skin or accidental inhalation of airborne powder can also occur. DEA is concerned about law enforcement coming in contact with fentanyl on the streets during the course of enforcement, such as a buy-walk, or buy-bust operation.
“Just touching fentanyl or accidentally inhaling the substance during enforcement activity or field testing the substance can result in absorption through the skin and that is one of the biggest dangers of with fentanyl.”
Because this is a highly potent drug, inhaling it is never recommended unless it is being taken as medication in this way. But accidental inhalation is typically nothing to be too concerned about.
The Northern New England Poison Center had this to say about Fentanyl and Carfentanil exposures in first responders:
“Even in circumstances involving manufacturing of fentanyl and analogs, nearly 200 minutes of exposure is required to reach a starting dose of fentanyl. It is extremely unlikely a significant exposure would occur in a first responder.”
Can People Get Addicted to Fentanyl?
It is possible to get addicted to Fentanyl, and some people do either on purpose or through accidental exposure, such as when using laced drugs. This drug is highly addictive. Because of the nature of it, those who get addicted to it are usually people who have already formed addictions to other types of opioids.
It may only take one use before a person finds that they are addicted to Fentanyl. Once a person does become dependent upon it, it is wise to consider professional treatment for recovery.
Getting Treated for Fentanyl Addiction in Arizona
Arizona has a lot of drug rehab programs that are well-versed in the best ways to treat Fentanyl addictions. This requires a combination of detox and therapy in order to treat the whole addiction and produce the best results.
Drug Detox Programs in AZ
The drug detoxification process is critical for anyone who is addicted to Fentanyl. When a person stops their use of this drug, they are very likely to go through withdrawal, and symptoms can quickly become severe and hard to manage.
Some of the more common Fentanyl withdrawal symptoms include:
- Significant pain in the muscles and bones.
- Problems with sleep.
- Vomiting and/or diarrhea.
- Goosebumps with cold flashes.
- Restless legs, which can make it hard to sleep or stay comfortable.
- Severe cravings for the drug.
Detoxing can help by reducing the severity of these and any other symptoms a person may experience. It can also decrease their chances of a potential complication during the withdrawal period.
Arizona Drug Rehab Centers
After detoxing, people should always be prepared to move on to drug rehab. This is because they need to understand the reasons behind their addictions. Learning why they started using in the first place will aid in the recovery process. Treating the root cause can reduce the chances of a relapse in the future as well.
During drug rehab, people go through many types of therapy, including group and individual sessions. They may be treated for co-occurring disorders if one has been deemed to be present. This can also help to reduce the chance of a relapse and promote long-term recovery.